Alert archive / Washington / Areal Flood Warnings in 2017

Areal Flood Warning 13, NWS Spokane, WA

March 30, 2017Stevens County, Washington

NWS Spokane, WA issued this areal flood warning at Mar 30, 2017, 11:18 AM PDT for Stevens County, Washington. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 11:18 AM PDT (18:18 UTC)
Expired
Apr 1, 2017, 11:15 AM PDT
In force
48 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Stevens County, WA

The radar

The Spokane radar (KOTX), 100 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS46 KOTX 301818
FLWOTX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Spokane WA
1118 AM PDT THU MAR 30 2017

WAC065-011815-
/O.NEW.KOTX.FA.W.0013.170330T1818Z-170401T1815Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stevens WA-
1118 AM PDT THU MAR 30 2017

The National Weather Service in Spokane has issued a

* Flood Warning for Small Streams for...
  Rain and Snowmelt in...Central Stevens County in 
  northeastern Washington...

* Until 1115 AM PDT Saturday

* At 1100 AM PDT, local law enforcement officials continue to report 
  flooding from Mill Creek over Highway 395 north of Colville. This 
  has resulted in the closure of Highway 395 between milepost 231 
  and 233. The flooding in this area as well as the lowlands near 
  the Colville River are expected to continue into early next week. 
  The forecast calls for a few showers mainly on Saturday and the 
  next chance of more widespread rain expected next Wednesday night 
  into Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4858 11792 4854 11786 4851 11788 4849 11792
      4855 11796 4858 11804 4859 11801

$$

LN
1 follow-up statement
795 
WGUS86 KOTX 312128
FLSOTX

Flood Statement
National Weather Service Spokane WA
228 PM PDT FRI MAR 31 2017

WAC065-312133-
/O.CAN.KOTX.FA.W.0013.000000T0000Z-170401T1815Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stevens WA-
228 PM PDT FRI MAR 31 2017

...THE FLOOD WARNING FOR SMALL STREAMS FOR RAIN AND SNOWMELT HAS BEEN
CANCELLED FOR CENTRAL STEVENS COUNTY...

Flooding from Mill Creek and the Colville River over portions of 
Highway 395 north of Colville continues. This has resulted in the 
closure of Highway 395 between milepost 231 and 233. With conditions 
expected to change little through the weekend this flood warning 
will be canceled. If a weather pattern is expected to develop that 
has the potential to bring new flooding, or that could worsen this 
ongoing localized flooding, the National Weather Service in Spokane 
will again issue Flood Watches, Warnings or Advisories to alert the 
public of changing conditions. 


LAT...LON 4858 11792 4854 11786 4851 11788 4849 11792
      4855 11796 4858 11804 4859 11801

$$

RP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this areal flood warning went out at Mar 30, 10:51 AM PDT, 27 minutes earlier.

Area forecast discussion, Mar 30, 10:51 AM PDT, 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1051 AM PDT Thu Mar 30 2017

.SYNOPSIS...
Today will be breezy over much of central Washington while the
Idaho Panhandle and portions of eastern Washington will experience
scattered afternoon showers. The weather on Friday will be mild
and dry with light winds. The weekend and early next week will
feature average temperatures and scattered light showers, mainly
over the mountains.

&&

.DISCUSSION...

Today and Tonight: The weather today will be breezy across central
and north central Washington as a surface low organizes over
southern Idaho and northeast Nevada. The northwest pressure
gradient will favor gusty winds through the Okanogan Valley,
Waterville Plateau, Moses Lake area, and Upper Columbia Basin. By
early afternoon, look for sustained winds around 15 mph with gusts
of 20 to 25 mph in these areas. The Idaho Panhandle and eastern
third of Washington can expect scattered showers today as an
elongated upper level trough creeps over the region. Afternoon
destabilization will contribute to small cells capable of brief
heavy rain, graupel, and maybe some small hail. A few lightning
strikes may accompany some of the strongest cells, but the
atmospheric profile may be a bit too cool for more than a strike
or two. A Flood Watch remains in effect for much of the Idaho
Panhandle and portions of northeast Washington following
yesterday's rainfall. Field and small stream flooding continues to
be an issue after weeks of above average precipitation. The day
shift will call various county agencies this morning to check the
status of flooding. Today's showers won't be widespread enough to
worsen flooding, so we may be able to drop some or all of the
counties from the Flood Watch later this morning.

Previous forecast discussions mentioned the possibility of a wrap
around band of rain/snow this morning for the Blue Mountains and
Camas Prairie. The models have trended further south with this
deformation band. Trends on satellite and radar support the
southerly track advertised by the latest model runs. If there is
any accumulation this morning, it appears as if it will be an inch
or less on grassy surfaces above 4000 feet around Anatone and
Winchester. /GKoch

Friday: A dry day? A day with light winds and a good deal of
sunshine? Afternoon temperatures in the 50s? Will we be able to
handle a truly nice early spring day? If we had a "Nice Day
Advisory", we'd need to issue one for Friday so people could
prepare for such a rare occurrence in the spring of 2017. Mid-
level high pressure will build over the region bringing a rare day
of no precipitation across eastern Washington and north Idaho.
Areas of valley fog in northeast Washington and north Idaho should
dissipate by mid to late morning giving way to partly cloudy
skies. Bands of high clouds will be on the increase in the
afternoon as the next frontal system moves into British Columbia.

Saturday through Monday night: A swift westerly aloft
will take over the Inland NW for Saturday guided by a 120kt+ jet
aloft. With a low in the Gulf of Alaska, an elongated cold front
will push through the region. The GFS seems to be the juiciest
with Pwats of near a half an inch with the front, while the ECMWF
and Canadian trend toward drier solutions. Yes, there will be
moisture, although not quite the caliber of Wed's system. In
addition, the westerly flow will enhance downsloping in the lee of
the Cascades into the Basin with mostly dry and breezy
conditions. This should also be the mildest day of the week. The
models are trending to a solution that brings showers across the
northern mountains Saturday morning, then pushing across extreme
eastern Washington into Idaho panhandle for the afternoon and
evening hours. This convection may spark an isolated thunderstorm
but guidance shows low confidence with this. The front looks to be
a fast mover with showers decreasing Saturday night with drier
air moving into the region. Sunday should start off on the dry
side with shortwave ridging, although a weak trough aloft will
approach from the west. Low level moisture in sheltered valleys
and clearing aloft will increase the fog potential especially in
northeast Washington and north Idaho. This upper trough shows
signs of stretching and splitting, directing the main energy south
of the region into Oregon and leaving colder air aloft and
instability over the Inland Northwest. Anticipate orographic
showers to increase during the afternoon and evening hours under
the westerly flow, daytime heating and the passage of the upper
trough axis. Mid level moisture does increase with trough axis
passage with scattered mountain showers and snow levels 3k to 4k
ft. By Sunday night into Monday, the trough axis slowly exits
north Idaho as an upper low spins up and tracks into Montana and
Wyoming. Instability and orographic showers will return to extreme
eastern Washington and north Idaho especially by the afternoon
and evening hours. Anticipate temperatures to trend slightly
cooler for Sunday into Monday, and remaining below normal for the
start of April. /rfox.

Tuesday through Thursday: Tuesday a shortwave builds in over the
region bringing us a mostly dry Tuesday and even into the first
half of Wednesday. The only exception could be a few hit and miss
mountain showers. Enjoy the dry weather because late Wednesday
into Thursday another moist frontal system is ushered in,
bringing more rain. Southwest winds will tap into a good Pacific
moisture feed, with PWATs from 0.75 to 0.90. These winds will also
advect in some warmer air with temps steadily climbing each day.
Widespread highs in the upper 50s won't be out of the question by
Thursday. /bwilliams

&&

.AVIATION...
18Z TAFS: Widely scattered showers over eastern WA and the ID
Panhandle will continue through the aftn hours. Airports with a
decent shot of showers this afternoon are Colville, Sandpoint,
Bonners Ferry, Coeur d'Alene and Pullman. The strongest cells
will have the potential to produce brief heavy rain and soft hail
(up to pea size) in the 20z-01z time frame. Showers should
diminish quickly this evening with the loss of afternoon heating
and dry north advection through the evening. There is the
potential of some low clouds or fog early Fri morning, but
confidence isn't high. Put in a SCT low cloud deck for GEG-SFF-
COE-LWS, and BKN for PUW where confidence is a bit higher.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  34  54  37  56  36 /  30  20   0   0  20  10
Coeur d'Alene  50  33  54  36  54  34 /  40  20   0   0  20  20
Pullman        50  32  51  35  55  35 /  50  30   0   0  20  20
Lewiston       56  36  56  37  59  38 /  50  20   0   0  10  20
Colville       52  32  55  34  54  34 /  20  20   0   0  20  10
Sandpoint      48  32  53  33  51  32 /  30  20   0   0  30  20
Kellogg        46  33  50  33  50  33 /  50  40   0   0  20  20
Moses Lake     61  35  60  39  62  37 /  10  10   0   0  10  10
Wenatchee      57  36  57  39  59  37 /  10   0   0   0  20  10
Omak           56  32  57  36  58  33 /  10  10   0  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.

WA...None.

&&
Hazardous weather outlook, Mar 30, 6:07 AM PDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
607 AM PDT Thu Mar 30 2017

IDZ001>004-026-027-WAZ031>038-041>044-311315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
607 AM PDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

Nearby

Areal Flood Warnings in Washington, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.